Can You Overdose on Ativan?
Ativan (lorazepam) is a benzodiazepine medication that is typically prescribed for anxiety but is also used to treat seizures. Overdose can result from either miscalculating the dose, taking Ativan in conjunction with other substances such as alcohol, or taking it with the intention to cause self-harm.
Treatment options such as a psychological evaluation and drug rehabilitation are recommended after an Ativan overdose.
Signs and Symptoms of Ativan Overdose
The most common symptoms associated with overdosing on Ativan are:
- Impaired coordination.
- Slow reflexes.
- Shallow breathing.
- Clammy skin.
- A weak and/or rapid heart rate.
- Enlarged (dilated) pupils.
- Death (possible).1,2
What to Do
Calling 911 is the fastest way to get treatment for an overdose and reduce the risk of long-term negative effects or death.
If you are with someone who is overdosing, there are several actions you can take while waiting for emergency services, such as:
- Staying calm.
- Trying to keep the person conscious.
- Putting the person on his or her left side so the airway remains clear, if he or she is vomiting.
- Observing the person to make sure she or he is still breathing and administering cardiopulmonary resuscitation (CPR) if necessary.
- Finding out how much Ativan the person took, when, and whether he or she ingested other drugs.
Factors that may increase the probability of overdose include:
- A history of addiction: People who have abused drugs or alcohol in the past may be at risk of abusing Ativan and overdosing. Often, those who have been addicted and relapse after a period of abstinence have a reduced tolerance, making them more likely to overdose.
- Polydrug abuse: Using benzodiazepines such as Ativan with opioids and alcohol is associated with a 24% to 55% increase in the risk of a serious outcome. 5 Additionally, a recent study found that 75% of overdose deaths from benzodiazepines involved opioids. 6
- Recreational users: Those who use Ativan recreationally are at risk for several reasons. Without a prescription, it is difficult to know the purity or safety of what is being purchased. They also may not understand proper dose or how it will interact with their body or other drugs.
There is no single definition of an Ativan overdose. The amount a person can overdose on varies and is based on several factors, including:
- Age and health – Healthier people will be able to metabolize, or process, Ativan more efficiently than those who are not.
- Tolerance – People with a history of benzodiazepine use may have a higher tolerance for the drug and be able to ingest higher doses.
- Physiology – The way the body physically reacts to Ativan can impact the effects of an overdose.
Ativan Overdose Treatment
Helpline Information to speak to a treatment support specialist about Ativan recovery programs.
Typical Ativan overdose treatment includes the following: 3, 7, 8
- Maintaining the airway: Medical staff will assess the person’s airway, breathing, and circulation. They may insert a breathing tube, if necessary.
- Gastric lavage, or stomach pumping: During this procedure, medical staff will insert a tube into the mouth and down to the stomach in an attempt to flush out and remove any unabsorbed Ativan remaining.
- Intravenous fluids: IV fluids are administered to maintaining hydration and to facilitate administration of other medications that can be essential to recovery.
- Flumazenil: This drug is a benzodiazepine antagonist, meaning that it can help counteract some of the Ativan overdose symptoms. However, it can cause seizures in those with benzodiazepine dependence.
Can You Die from an Ativan Overdose?
An overdose is more likely to be fatal if it involves other drugs.
An Ativan overdose can be fatal. 1,2 Between 1999 and 2010, the number of overdose deaths related to benzodiazepines such as Ativan more than quadrupled.6
Mortality rates are based on a number of risk factors, such as general age and health. Hospital admissions and fatalities are more likely to occur if the overdose occurs in conjunction with the use of additional substances, such as opioids or alcohol.5
Recovering from an Overdose
With proper treatment, it is possible to recover from an Ativan overdose.
Several options, such as contacting a physician or a rehabilitation facility, may be useful in the long-term treatment of addiction and overdose. Rehabilitation can help someone break free from the life-altering, long-term effects of addiction and learn how to manage anxiety without the use of drugs or alcohol.
Rehabilitation options include the following:
- Outpatient rehab programs allow people to maintain jobs and other responsibilities while working toward recovery. Programs can vary in terms of the commitment required and include intensive outpatient, partial hospitalization, and individual and group therapy.
- Residential and inpatient treatment: Many inpatient Ativan rehab programs offer detoxification services, one-on-one therapy, group sessions on addiction topics, and other therapeutic activities. Both long-term and short-term options exist, as well as luxury and executive clinics. Programs can last from a few weeks to several months.
- Mental health counseling: Individual and group counseling programs provide options to interface with qualified professionals and peers. Both types of therapy allow people recovering from Ativan overdose to gain insight into their substance abuse and address other problems that may be contributing to addiction.
- 12-step programs: Twelve-step programs are abstinence-based, free recovery options in which participants admit powerlessness over their addictions. They complete a set of steps that help them overcome addiction and make amends to people they’ve harmed through drug use. Non-12-step programs are secular alternatives
Find a Recovery Center
Addiction is a complicated, overwhelming issue, affecting not only the individuals using drugs, but everyone around them. If you or someone you know is experiencing difficulty with Ativan addiction, finding the right treatment may make all the difference in pursuing a better quality of life.
. National Alliance on Mental Illness (2013). Lorazepam (Ativan).
. Drug Enforcement Administration. Drug Fact Sheet: Benzodiazepines.
. Weinbroum, A., Rudick, V., Sorkine, P., Nevo, Y., Halpern P., Geller E. & Niv, D., (1996). Use of Flumazenil in the Treatment of Drug Overdose: A Double-Blind and Open Clinical Study in 110 Patients. Critical Care Medicine 24(2), 199:206.
. Wislon, K.C., Saukkonen JJ. (2004). Acute respiratory failure from abused substances.Intensive Care Med, 19(4), 183-193.
. Substance Abuse and Mental Health Services Administration (2014). Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes. The DAWN Report, December 18, 2014.
. Storrs, C. Benzodiazepine overdose deaths soared in recent years, study finds. CNN, Feburary 18, 2016.
. Greller, H. and Gupta, A. (2016). Benzodiazepine poisoning and withdrawal. UpToDate.
. Herron, A., & Brennan, T. K. (2015). The ASAM essentials of addiction medicine: Second edition. New York: Lippincott Williams & Wilkins.
You are never too old to improve your health and quality of life!